High Wind, Texas
- When
- May 19, 8:20 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
High winds across the central Oklahoma panhandle caused damage to power lines and telephone poles during the evening hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
High winds across the central Oklahoma panhandle caused damage to power lines and telephone poles during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 19, 4:40 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 540 PM CDT WED MAY 19 2004 .UPDATE...DIFFUSE DRYLINE EXTENDS SOUTHWARD FROM SURFACE LOW NEAR GUYMON. DEEPLY MIXED AIRMASS ACROSS THE PANHANDLES THIS EVENING WITH MINIMAL LOW LEVEL INSTABILITY. HIGH BASED/ISOLATED TS HAVE DEVELOPED OVER SOUTHWEST ZONES SINCE 21Z. HAVE UPDATED GRIDS TO MENTION EVENING TS FOR MOST AREAS EXCEPT FAR NORTHWEST COUNTIES. EXPECT ACTIVITY TO DIMINISH BY 05Z. SLATTERY && .PREV DISCUSSION... 500 MB LOW OVER PACIFIC NORTHWEST THIS MORNING DIGS SOUTHWARD ALONG CALIFORNIA COAST TOMORROW...AS THE RIDGE OVER THE SOUTHERN PLAINS MOVES EAST. DIGGING TROUGH BEGINS TO FLATTEN OUT ON FRIDAY...WITH A SHORTWAVE TROUGH IN 12Z ETA MOVING THROUGH THE FORECAST AREA ON FRIDAY INSTEAD OF SATURDAY AS PREVIOUSLY FORECAST. MAIN CHANGE TO FORECAST IS POPS FOR EASTERN HALF OF CWA ON FRIDAY ALONG DRYLINE... AND REMOVAL OF POPS ON SATURDAY. MODEL TRENDS OVER THE PAST FEW DAYS HAVE BEEN TO SLOW THE COLD FRONT PROGGED INITIALLY FOR SUNDAY PASSAGE INTO THE PANHANDLES. HAVE CONTINUED THIS TREND...NOTED IN LATEST ETA RUN...AND HELD THE FRONT NORTH INTO MONDAY PERIODS. TEMPS HAVE BEEN HIGHER TODAY THAN FORECAST...SO HAVE KEPT TEMPS ABOVE MODELS FOR TOMORROW...ALTHOUGH NOT AS WARM AS TODAY...TO ACCOUNT FOR CLOUD COVER IN NORTHWEST ZONES. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/13
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 411 PM CDT WED MAY 19 2004 OKZ001>003-TXZ001>020-201100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 411 PM CDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FIRE DANGER IS EXPECTED THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 556 PM CDT WED MAY 19 2004 TXZ011-012-192330- OLDHAM-POTTER- 556 PM CDT WED MAY 19 2004 ...STRONG THUNDERSTORMS NEAR WILDORADO... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS INTERSTATE 40 NEAR WILDORADO AND BUSHLAND. THROUGH 630 PM...THE STORMS ARE EXPECTED TO PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER...GUSTY WINDS UP TO 55 MPH...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE TOWARD VALLEY DE ORO AND BOYS RANCH. PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. JRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 731 PM CDT WED MAY 19 2004 TXZ006-011-200100- HARTLEY-OLDHAM- 731 PM CDT WED MAY 19 2004 ...STRONG THUNDERSTORMS NEAR CHANNING... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS HIGHWAY 385 NEAR CHANNING. THROUGH 8 PM...THE STORMS ARE EXPECTED TO PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE IN THE DIRECTION OF DUMAS. PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. JRC
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
High winds blew over power lines and telephone poles down in and around Guymon. A fifty-four knot wind gust was estimated eleven miles east of Guymon and a fifty-two knot wind gusts was measured at both the Hooker Oklahoma Mesonet located one mile west of Hooker and also at the Goodwell Oklahoma Mesonet located two miles east of Goodwell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400864, 5400865, 5400866, 5400867.